Hail, Juneau
- When
- March 1, 4:15 PM CST
- Where
- Juneau County, 2 mi N of Lyndon Station
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.750, -89.900
Hail the size of pennies was reported by the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of pennies was reported by the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 1, 3:00 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CST MON MAR 1 2004 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERNS ARE PRECIPITATION TONIGHT...BOTH CHANCES AND TYPE AND THEN NEXT NEXT SYSTEM TO AFFECT THE AREA MID WEEK. 19Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE NEAR KOMA. WARM FRONT EXTENDING EASTWARD ACROSS IOWA INTO ILLINOIS. SURFACE DEWPOINTS HAVE RISEN INTO THE MIDDLE AND UPPER 40S ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. LATEST LAPS DATA SHOWING CAPES AROUND 500 J/KG ALONG THE WISCONSIN ILLINOIS BORDER. RADAR BEGINNING SHOW CELLS LIFTING NORTHWARD...BUT BEST INSTABILITIES AND THUS STRONGEST STORMS HAVE REMAINED TO OUR SOUTH AND EAST. OVERALL THE 01MAR04 12Z RUN OF THE GFS INITIALIZED BETTER WITH FEATURES ACROSS THE WEST COAST AND IN THE PACIFIC. BOTH APPEAR TO BE TOO WEAK WITH SURFACE LOW ACROSS THE CONUS. MODELS SOLUTION ARE IN REASONABLE AGREEMENT THROUGH 60 HOURS AND THEN BEGIN TO SHOW SOME DIFFERENCES IN HANDLING NEXT WAVE TO MOVE TOWARD THE AREA. FOLLOWED THE ETA FOR THE DETAILS IN THE NEAR TERM...WITH A LEAN TOWARD THE GFS WITH MID WEEK SYSTEM. IN THE NEAR TERM...VERTICALLY STACKED SYSTEM TO LIFT NORTHEAST ACROSS THE FORECAST AREA THIS EVENING. INITIAL BAND OF CONVECTION TO LIFT NORTHEAST ACROSS THE AREA THIS EVENING. ANY SEVERE THREAT SHOULD BE OVER BY EVENING AS INSTABILITIES BEGIN TO WANE BY LATE THIS AFTERNOON. COLDER AIR FILTERS IN BEHIND SYSTEM LATE TONIGHT. QUESTION WILL BE PRECIPITATION TYPE LATE TONIGHT. RELATIVE HUMIDITY PROGS INDICATE SOME MID LEVEL MOISTURE AROUND...BUT BUFKIT SOUNDINGS SHOWING NOT MANY ICE CRYSTALS AVAILABLE TO SUPPORT MUCH SNOW. FOR NOW WILL KEEP GRIDS AS MIXING WITH SOME LIGHT SNOW LATE PER THE PREVIOUS FORECAST...BUT CERTAINLY CANT RULE OUT A LITTLE DRIZZLE AT THIS POINT. CYCLONIC FLOW ACROSS THE AREA ON TUESDAY...BUT MOISTURE QUITE SHALLOW. MODELS INDICATE VERY WEAK WAVE TO PASS ACROSS THE NORTH GENERATING SOME WEAK LIFT. EXPECT ONLY A FEW FLURRIES OR PERHAPS SOME DRIZZLE ACROSS THE NORTHERN SECTIONS THUS HAVE LOWERED POPS IN THIS TIME FRAME. ATTENTION THEN TURNS TO THE MID TO LATE WEEK SYSTEM. AGAIN MODELS INCONSISTENT WITH HANDLING OF LONG WAVE TROUGH ACROSS THE WEST. ONE SHORTWAVE TO HEAD TOWARD THE AREA ON WEDNESDAY...BUT THE GFS NOW HOLDS THE MAIN SYSTEM BACK UNTIL LATE THURSDAY INTO FRIDAY. FOR NOW WILL ONLY MAKE A FEW MINOR ADJUSTMENTS TO THE THURSDAY TIME FRAME. GUIDANCE TEMPERATURES REMAIN RATHER CONSISTENT THROUGH THE PERIOD AND SIMILAR TO GOING FORECAST...SO NO MAJOR CHANGES MADE. .LONG TERM...FRIDAY THROUGH MONDAY MEDIUM RANGE MODELS BACK TO SOWING SOME DIFFERENCES WITH END OF WEEK SYSTEM. THEY HAVE BACKED UP ON KICKING THE MAIN SYSTEM OUT OF THE SOUTHWEST CONUS UNTIL FRIDAY NOW. THE ECMWF IS A LITTLE FARTHER WEST WITH THE SURFACE LOW AS COMPARED TO THE 00Z GFS. HAVE RAISED POPS A LITTLE...BUT STILL CONTINUING A CHANCE OF RAIN OR SNOW. WITH DIFFERENCES WITH SYSTEM HAVE OPTED TO MAKE VERY FEW CHANGES TO DAYS 6 AND 7 FROM PREVIOUS FORECAST. ALL IN ALL LOOKS TO BE A RATHER UNSETTLED PERIOD. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && RABERDING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 600 AM CST MON MAR 1 2004 IAZ008>010-018-019-029-021200- CHICKASAW-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK- INCLUDING THE CITIES OF...CHARLES CITY...DECORAH...OELWEIN 600 AM CST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING. THIS SYSTEM WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM AND MOIST AIR. STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ALSO WRAP INTO THE SYSTEM. THE COMBINATION OF ALL OF THESE FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO DEVELOP BY AFTERNOON ACROSS IOWA. A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND HAIL. THE THUNDERSTORM THREAT WILL MOVE EAST OF THE AREA BY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTER GROUPS SHOULD BE ALERT FOR STORMS THIS AFTERNOON. IAZ011-030-WIZ053>055-061-021200- ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-RICHLAND-VERNON- INCLUDING THE CITIES OF...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...VIROQUA...WAUKON 600 AM CST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING. THIS SYSTEM WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM AND MOIST AIR. STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ALSO WRAP INTO THE SYSTEM. THE COMBINATION OF ALL OF THESE FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO DEVELOP BY AFTERNOON ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A FEW OF THE STRONGER STORMS MAY PRODUCE STRONG WINDS AND HAIL. THE THUNDERSTORM THREAT WILL MOVE EAST OF THE AREA BY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON. SPOTTER GROUPS ARE URGED TO MONITOR THE SITUATION AS THE DAY GOES ON. MNZ079-086>088-094>096-WIZ032>034-041-042-021200- BUFFALO-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER- OLMSTED-TREMPEALEAU-WABASHA-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...LA CROSSE... ROCHESTER...SPARTA/TOMAH...WINONA 600 AM CST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING. THIS SYSTEM WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM AND MOIST AIR. STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ALSO WRAP INTO THE SYSTEM. THE COMBINATION OF ALL OF THESE FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP BY AFTERNOON ACROSS IOWA AND SOUTHEAST MINNESOTA...AND THEN MOVING INTO WISCONSIN. A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND HAIL. THE THUNDERSTORM THREAT WILL MOVE EAST OF THE AREA BY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. WIZ043-044-021200- ADAMS-JUNEAU- INCLUDING THE CITY OF...MAUSTON 600 AM CST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING. THIS SYSTEM WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM AND MOIST AIR. STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ALSO WRAP INTO THE SYSTEM. THE COMBINATION OF ALL OF THESE FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP BY AFTERNOON ACROSS IOWA...AND THEN MOVING INTO WISCONSIN. A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND HAIL. THE THUNDERSTORM THREAT WILL MOVE EAST OF THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. WIZ017-029-021200- CLARK-TAYLOR- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE 600 AM CST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MW
IAZ010-011-029-030-WIZ054-055-061-012245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 336 PM CST MON MAR 1 2004 ...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 15 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...WINNESHIEK...ALLAMAKEE...FAYETTE AND CLAYTON IN NORTHEAST IOWA...AND CRAWFORD...RICHLAND AND GRANT IN SOUTHWEST WISCONSIN. A FEW THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE AREA FOR THE REST OF THE AFTERNOON...HOWEVER SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. RRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL LYNDON STATION 43.71N 89.89W
03/01/2004 0.50 INCH JUNEAU WI LAW ENFORCEMENT
&&
BOYNEThe La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387811.